Georgia, 2017

Hail and Damaging Wind in Georgia, May 30, 2017

May 30, 2017 · NWS JAX · 5 events in 1 county or zone

Active SW flow across the area and robust sea breezes in addition to dry air and slow storm motion fueled strong to severe storms across the area. Wet microbusts produced wind damage and locally heavy rainfall occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Active SW flow across the area and robust sea breezes in addition to dry air and slow storm motion fueled strong to severe storms across the area. Wet microbusts produced wind damage and locally heavy rainfall occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:20 PM EST, 35 minutes earlier.

Area forecast discussion, May 30, 1:20 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
220 PM EDT Tue May 30 2017

.NEAR TERM...This afternoon through Wed Night...

Latest hi-res model guidance continues to show scattered showers/t-storms
expected to develop along sea breezes...merging between Hwy 301 and
I-95 in the 5p-7p period...then working eastward to coast while decreasing
in coverage later in the evening. Conditions appear favorable for a
few intense storms with strong gusty winds and frequent lightning. Some
uncertainty in guidance as to amount of coverage...currently limiting
hourly POP values to around 50 pct. Guidance hints at weak shortwave/mid
level wind max moving across GA tonight...possibly triggering additional
showers/t-storms later tonight...and will maintain at least low POP
values across se GA through at least 06z. Low temp forecast around
70 inland...lwr 70s coast looks fine.

For Wednesday a repeat performance with another round of
scattered showers/ storms during the afternoon...with greatest
coverage again between I-95 and Hwy 301. Consensus guidance
supports current high temp forecast for Wed... around 90/lwr 90s
well inland...upr 80s I-95 corridor...mid 80s coast.

.SHORT TERM...Thu through Fri...

Thu & Thu night...A washed out frontal zone and associated
moisture settle across SE GA Thu morning with an early start to
showers and possibly a rouge thunderstorm then this trough axis
will settle across NE FL into the afternoon. This feature combined
with the sea breezes and very light light steering flow of 5-10
kts will bring elevated rain chances in the 40-60% range across
the forecast area with the potential for some locally heavy
rainfall due to slow storm motion. Severe storms not expected with
weak upper level forcing aloft but gusty wet downbursts will be
possible due to precipitation loading. Mostly to partly cloudy
skies expected with muggy conditions with highs in the upper 80s.
Rainfall coverage and intensity will decrease with loss of heating
Thu night but isolated showers will be possible with the trough
axis lingering across the region. Mild low temperatures will range
in the low to mid 70s.

Fri & Fri night...Diffuse frontal boundary will linger across the
forecast area with moisture and sea breeze forcing combining to
bring elevated rain chances once again with showers and isolated
tstorm potential by late morning. Scattered to numerous showers
and tstorms will develop into the afternoon and early evening
hours with a focus for precipitation along the slightly more
dominant east coast sea breeze by early afternoon with rainfall
shifting inland into the evening. Locally heavy rainfall will
remain the primary convective hazard due to high precipitable
water values and slow storm motion as well as gusty wet down burst
wind potential. Severe storms not expected as upper level ridge
strengthens over the Gulf of Mexico with a slightly warming trend
and high temps nearing 90 degrees inland. Rainfall will gradually
fade after sunset Fri night with a continuation of muggy overnight
conditions with lows in the low/mid 70s.

.LONG TERM...Sat through Tue...

Weekend...Partly cloudy skies with scattered mainly afternoon and
evening sea breeze showers and thunderstorms expected both Sat
and Sun under southerly steering flow 10 kts or less with
precipitable water values rising into the 1.8 to 2 inch range.
Light south steering flow Sat will enable both the east/west coast
sea breezes to press inland with a merger between the I-75
corridor and Highway 301 during the evening. Sun steering flow
transitions to more SW which will bring a more dominant west coast
sea breeze inland from the Gulf coast region early afternoon with
a focus for the merger along and east of Highway 301 during the
evening. Temperatures will trend near to above climo values with
highs in the upper 80s and low temperatures in the low 70s.

Mon & Tue...Mostly cloudy as rain chances increase ahead of an
approaching front. Warm and moist air from the Gulf of Mexico will
funnel over the region as precipitable water values rise above 2
inches per the GFS40 under deep layer SW steering flow near 10-15
kts. Monday scattered to numerous showers and tstorms are expected
with locally heavy rainfall potential. Even more widespread
rainfall likely Tuesday as the surface front lowly settles south
of the region through mid week bringing locally heavy rainfall
potential. High temperatures will trend near to slightly below
climo values due to increased cloud cover with muggy low
temperatures above normal in the 70s.

&&

.AVIATION...VFR conditions expected...except for lower conditions associated
with scattered afternoon/early evening showers/storms. Greatest coverage
around TAF sites expected to be 21z-01z...included TEMPO for TSRA with
gusty winds for that period. VFR conditions expected tomorrow...with
another round of scattered TSRA just after end of TAF period. Conditions
appear favorable for intense downdrafts leading to strong gusty surface
winds with the stronger TSRA.

&&

.MARINE...High pressure will remain centered over the western Atlantic
over the remainder of the week with a ridge of high pressure extending
westward over the coastal waters. This pattern will promote fairly light
winds and low seas through the rest of the week.

Rip Currents...generally low risk this week given low waves and weak
swell activity

&&

.FIRE WEATHER...Increasing rain chances over the next several days
with minimum humidity rising into the 40-50% range Wednesday and
45-55% range Thursday. Sea breezes will continue each afternoon.
The greatest coverage of showers/tstorms will be during the afternoon
and evening. Daytime dispersion near 20 units are possible on Thursday
due to very weak transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  90  69  89 /  30  40  40  50
SSI  72  84  73  85 /  30  40  30  40
JAX  71  89  70  87 /  30  50  40  50
SGJ  73  85  72  85 /  30  40  30  40
GNV  69  92  69  89 /  20  40  30  60
OCF  71  92  70  90 /  20  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Shuler
Hazardous weather outlook, May 30, 7:55 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
855 AM EDT Tue May 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-310915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
855 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered afternoon and evening thunderstorms are expected. The
strongest storms will be capable of strong gusty winds and very
heavy rainfall. Greatest potential for storms will be between the
I-95 corridor and Highway 301.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected each afternoon
and evening from Wednesday through the weekend. Isolated strong
thunderstorms will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 30, 1:14 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
214 PM EDT TUE MAY 30 2017

FLZ024-GAZ164-301900-
Inland Nassau FL-Charlton GA-
214 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND CENTRAL
CHARLTON COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilliard, moving east at 15 mph.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Hilliard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 8213 3073 8214 3079 8190 3065 8190
TIME...MOT...LOC 1814Z 253DEG 12KT 3069 8204

ENYEDI
Special weather statement, May 30, 1:34 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT TUE MAY 30 2017

FLZ037-040-301915-
Putnam FL-Marion FL-
234 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salt Springs, moving northeast at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Crescent City, Pomona Park, Salt Springs, Lake Delancy, Fruitland,
Welaka, Lake Como and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2927 8185 2956 8176 2946 8150 2945 8149
      2944 8149 2935 8155 2932 8168 2930 8167
      2929 8165 2928 8164 2923 8164 2920 8166
TIME...MOT...LOC 1833Z 203DEG 10KT 2930 8173

HESS
Special weather statement, May 30, 1:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT TUE MAY 30 2017

GAZ165-166-301915-
Inland Camden GA-Coastal Camden GA-
235 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMDEN COUNTY UNTIL
315 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving east at 15 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Cumberland Island, Harrietts
Bluff and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 8142 3069 8142 3070 8144 3070 8149
      3072 8149 3071 8150 3071 8151 3072 8150
      3072 8153 3071 8153 3074 8166 3075 8166
      3075 8168 3074 8167 3075 8174 3078 8177
      3094 8175 3096 8139
TIME...MOT...LOC 1835Z 275DEG 11KT 3085 8168

HESS
Special weather statement, May 30, 1:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT TUE MAY 30 2017

FLZ024-025-124-125-301930-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
238 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES UNTIL 330 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callahan, moving southeast at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Ratliff,
Oceanway and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8193 3066 8184 3057 8152 3033 8166
TIME...MOT...LOC 1838Z 297DEG 9KT 3055 8181

HESS

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Camden

When
May 30, 1:55 PM EST
Where
Camden County, 1.91 mi ENE of Kingsland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.810, -81.650

Quarter to dime size hail was reported on Camellia Drive.

Hail, Camden

When
May 30, 2:05 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
1 in hail
Reported by
Public
Coordinates
30.790, -81.660

Quarter to dime size hail was reported in Kingsland.

Thunderstorm Wind, Camden

When
May 30, 2:05 PM EST
Where
Camden County, 0.69 mi S of Kingsland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.790, -81.680

A spotter estimated wind gusts of 60-70 mph. A lot of large tree branches were blown down along Royal Circle.

Hail, Camden

When
May 30, 2:05 PM EST
Where
Camden County, 0.69 mi S of Kingsland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.790, -81.680

Nickel size hail was reported in Kingsland near Royal Circle.

Hail, Camden

When
May 30, 2:15 PM EST
Where
Camden County, 1.37 mi ESE of Kingsland
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
30.790, -81.660

Half dollar size hail was reported in Kingsland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693722, 693723, 693937, 693938, 693936.